Arizona, 2018Damaging Winds in Arizona, July 30, 2018
July 30, 2018 · NWS TWC · 2 events in 2 counties and zones
Scattered thunderstorms progressed southwestward off the Mogollon Rim during the afternoon and evening hours. Some storms produced damaging winds northwest of Douglas and on parts of the Tohono O'odham Nation in Pinal County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms progressed southwestward off the Mogollon Rim during the afternoon and evening hours. Some storms produced damaging winds northwest of Douglas and on parts of the Tohono O'odham Nation in Pinal County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 3:18 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 30, 3:18 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
318 PM MST Mon Jul 30 2018
.SYNOPSIS...Deep moisture will allow for continued thunderstorm
chances through the upcoming work week. This will also result in
little variation in afternoon daytime temperatures, remaining near
average for late July/early August.
&&
.DISCUSSION...The current weather pattern is defined by a slow
moving, mid-level MCV over central and western Pima county, an
elongated NW-SE oriented 500 mb high centered over southern Nevada
extending into SW New Mexico, and a 300 mb upper-high centered over
the northern Gulf of California.
All three of these features will play an important role on how
thunderstorm activity will play out today across Southeast Arizona.
The first feature, the MCV over our neck of the woods has finally
started to weaken and shear out as it begins to lift out of central
and wester Pima county. Subsidence on the back-side of this feature
has served to delay thunderstorm development across the majority of
the CWA...with the exception of the White Mountains. The periphery
of the elongated 500 mb high continues to break down as stronger
flow on the west side of the mean ridge in the Eastern Pacific
amplifies the ridge. This is re-orienting the high into a more
neutral position. As this occurs, it has weakened the northwest flow
east of the rim into SW New Mexico, thus allowing the northeasterly
flow pushing storms off of the Mogollon Rim, White Mountains and
higher terrain in SW NM to become more prevalent. The position of
the 300mb high center continues to wobble today...resulting in a
more favorable diffluent field aloft developing across the far SE
portions of the state and northern Sonora Mexico.
The latest radar and satellite imagery indicated strong storms
developing along the Mogollon Rim, White Mountains and higher
terrain of SW NM. These storms have started to move SSW across
northern Graham and Greenlee counties already. Expect this trend to
continue, with storms expanding in coverage and intensity as they
push into the more favorable diffluent area aloft this evening.
Although storms should remain generally to the east and southeast of
Tucson today, there is a slight potential for these storms to be
shift farther west including the Tucson Metro Area if the mid-level
flow shifts more NE from NNE. If this happens, storms may become
quite strong as they moves into areas with considerably higher CAPE.
In addition, the latest satellite imagery indicated the Cu fields
from Tucson west moving with the westerly/northwesterly low-level
flow. This would feed any storms that make their way into Tucson
with the higher PW values situated in the lower deserts. This
increases the potential for heavy rainfall.
Otherwise, the upper high remains quasi-stationary this week as it
slowly meanders from NW AZ/SRN NV toward the four corners. This
favorable Monsoon pattern will result in scattered afternoon and
evening showers and thunderstorms across SE Arizona. Temperatures
will have very little spread this week and will be right around
normal through the weekend.
&&
.AVIATION...Valid through 01/00Z.
SCT cumulus clouds across the majority of SE Arizona this afternoon
with a few -TSRA over the higher terrain SE of KTUS. SCT TSRA with
cigs BKN060-080 with gusts to 45 kts will be possible later this
afternoon, mainly to the east of Tucson. Storms are moving SSW off
of the White Mountains this afternoon, and will impact areas E and
SE of KTUS this evening including KSAD, KALK and KDUG. There is a
possibility coverage of storms this evening will be farther west,
impacting KTUS and KOLS as well. Otherwise, sfc winds mainly below
12 kts except in the Gila River Valley around KSAD where northwest
winds 10 to 20 kts are expected. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Monsoon moisture will remain in place through
next weekend with daily thunderstorm chances in the forecast.
Humidities will recover well each night and only drop to around 20-
30 percent each afternoon. Outside of thunderstorm induced gusts,
expect typical diurnal trends with speeds of 15 mph or less.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:05 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
305 PM MST MON JUL 30 2018
AZZ509>511-302330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
305 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 430 PM MST...
At 302 PM MST, Doppler radar was tracking a strong outflow and
developing strong thunderstorms along a line extending from 15 miles
north of Bylas to 10 miles north of Safford to 10 miles north of
Guthrie. Movement was southwest at 20 to 25 mph.
Winds in excess of 45 mph will be possible with these storms, along
with heavy rainfall.
Locations impacted include...
Safford, Clifton, Thatcher, Duncan, Franklin, Calva, Fort Thomas,
Solomon, Guthrie, Mount Graham and Bylas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3261 10992 3328 11046 3342 11035 3346 11015
3300 10965 3305 10905 3265 10905
TIME...MOT...LOC 2202Z 035DEG 22KT 3346 11023 3297 10968 3302 10907
MeyerSpecial weather statement, Jul 30, 4:02 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST MON JUL 30 2018
AZZ507>509-511-302345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
402 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST...
At 402 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Willcox, moving southwest at 10 to 15 mph.
Winds in excess of 45 mph will be possible with this storm along
with heavy rain.
Locations impacted include...
Muleshoe Ranch Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3244 11012 3226 10986 3210 10980 3230 11032
TIME...MOT...LOC 2302Z 052DEG 11KT 3233 11013
Meyer
Special weather statement, Jul 30, 4:35 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST MON JUL 30 2018
AZZ506-509-511-310030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
435 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving southwest at 20 mph.
Winds in excess of 45 mph and heavy rain will be possible with this
storm.
Locations impacted include...
Kearny and San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3316 11031 3279 11036 3307 11095 3311 11086
3300 11078 3303 11073 3307 11073 3308 11069
3314 11064 3313 11059 3316 11053 3318 11053
3320 11046 3320 11040
TIME...MOT...LOC 2334Z 024DEG 19KT 3313 11046
MeyerSpecial weather statement, Jul 30, 5:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST MON JUL 30 2018
AZZ507-508-513-310045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
513 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
545 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Benson, moving southwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3225 11020 3211 11006 3192 11023 3211 11044
TIME...MOT...LOC 0012Z 048DEG 6KT 3214 11020
EC
Thunderstorm Wind, Cochise
- When
- July 30, 6:15 PM MST to 6:28 PM MST
- Where
- Cochise County, 3.87 mi NW of Double Abode to (Dug)bisbee Douglas
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 31.512, -109.744
A mobile home with a resident inside on Morin Road was overturned and heavily damaged due to a thunderstorm wind gust. Three trees were also downed near milepost 3 of Frontier Road, and power lines were knocked down near Frontier Road and Double Adobe Road. The ASOS at the Bisbee-Douglas Airport recorded a wind gust to 58 mph at 1828 MST.
Thunderstorm Wind, Pima
- When
- July 30, 8:45 PM MST
- Where
- Pima County, 13.79 mi NNE of Anegam
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.551, -111.929
Thunderstorm winds blew down power poles north of North Komelik resulting in power outages in neighboring communities that lasted until the following morning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 30, 20181 injured · $805,000 · 1.5 in hail · 12 events
- Damaging Winds in Arizona, July 30, 2018$494,000 · 65 kt wind · 25 events
- Flash Flooding and Heavy Rain in North Carolina, July 30 to 31, 2018$100,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$40,000 · 65 kt wind · 16 events
- Flood and Hail in Arizona, July 30, 2018$25,000 · 0.75 in hail · 3 events
- Flash Flooding and Heavy Rain in Arizona, July 30, 2018$20,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$5,000 · 68 kt wind · 15 events
- Flash Flood and Heavy Rain in Pennsylvania, July 30, 2018$15,000 · 2 events
- Tornadoes and Damaging Winds in Kansas, July 30, 2018EF0 · 7 events
- Dust Storm in Arizona, July 30, 20186 events
- Flooding in Maryland, July 30, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 30, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774716, 774719.